Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- June 22, 3:28 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 2.81 mi S of Tawas Point
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.210, -83.469
A band of thunderstorms moving out of Saginaw Bay produced locally gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A band of thunderstorms moving out of Saginaw Bay produced locally gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 22, 2:57 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 357 PM EDT WED JUN 22 2011 .SYNOPSIS.../ISSUED AT 356 PM/ UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT FEW DAYS ACROSS NORTHERN MICHIGAN...AS LOW PRESSURE OVER WISCONSIN...SLOWLY SPINS ITS WAY TOWARD THE AREA. THIS SYSTEM...ALONG WITH A LINGERING FRONTAL BOUNDARY...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...ALONG WITH DAMAGING WINDS AND HAIL. SHOWERS ARE ALSO EXPECTED THURSDAY AND FRIDAY...AS THE LOW MOVES ACROSS THE GREAT LAKES...BEFORE HIGH PRESSURE BRINGS A RETURN TO DRY WEATHER LATER THIS WEEKEND. AJS && .SHORT TERM.../ISSUED AT 356 PM/...THIS EVENING AND TONIGHT RATHER NON-SUMMERLIKE VERTICALLY STACKED DEEP LOW PRESSURE SLOWLY PIVOTING ITS WAY INTO THE WESTERN LAKES THIS AFTERNOON...WITH ATTENDANT WARM FRONT SLICING ACROSS SOUTHERN SECTIONS OF OUR AREA. COLD FRONT ALSO BECOMING AN ATTRIBUTING FACTOR TO THIS AFTERNOONS INCREASINGLY ACTIVE WEATHER...WITH THE LEADING EDGE OF THE "COOLER" AIR CUTTING INTO SOUTHERN LAKE MICHIGAN. ABOVE FRONTS AND RATHER COMPACT VORT LOBE ROTATING AROUND PARENT SYSTEM KICKING OFF SEVERAL LINES OF NORTHEAST MOVING SHOWERS AND STORMS THIS AFTERNOON...WITH JUST ENOUGH DAYTIME PREPPING OF OVERHEAD AIRMASS TO MAKE FOR DEVELOPMENT OF SOME RATHER STRONG THUNDERSTORM CELLS. FORECAST CONCERNS REMAINED CENTERED ON LINGERING SEVERE WEATHER AND HEAVY RAIN THREAT INTO THIS EVENING...FOLLOWED BY ADDITIONAL RAIN CHANCES LATER TONIGHT AS WHOLE SYSTEM SLOWLY TRANSLATES EAST. MARGINAL SEVERE THREAT TO CONTINUE INTO THE EARLY EVENING HOURS... ESPECIALLY ACROSS SOUTHEAST SECTIONS OF OUR AREA. COMBINATION OF BACKING LOW LEVEL WIND FIELDS VICINITY WARM FRONT...COOLING MID LEVELS...PRECIP CORE LOADING...AND MU CAPES EXCEEDING 1000 J/KG MAY RESULT IN ORGANIZED STORM STRUCTURES. MAIN THREAT REMAINS DAMAGING WINDS (ESPECIALLY VIA WET MICROBURSTS)...BUT MARGINALLY SEVERE HAIL CANNOT BE RULED OUT GIVEN POTENTIAL FOR BRIEF ORGANIZED UPDRAFTS. MAIN AXIS OF SHOWERS AND STORMS WILL CONTINUE NORTH THROUGH THE EVENING FOLLOWING MID LEVEL VORT MAX...WEAKENING AS THEY DO SO WITH LOSS OF DIURNAL INSTABILITY. HEAVY RAINS REMAIN A POSSIBILITY INTO THE EVENING GIVEN NEAR 1.50 INCH PWAT VALUES AND VERY EFFICIENT RAIN PRODUCERS NOTED WITH INDIVIDUAL CELLS. BREAK IN THE ACTION EXPECTED BEHIND THIS WAVE...WITH ADDITIONAL SHOWERS MOVING BACK INTO THE REGION LATER TONIGHT AS MAIN UPSTREAM WAVE APPROACHES. THUNDER THREAT SHOULD BE EVENTUALLY GONE BY MIDNIGHT AS INSTABILITY IS LOST. OTHERWISE...A CLOUDY AND SOMEWHAT MILD OVERNIGHT...WITH OVERNIGHT LOWS IN THE 50S TO LOWER 60S. MSB && .LONG TERM.../ISSUED AT 356 PM/...THURSDAY AND BEYOND THURSDAY AND FRIDAY...UPPER AND SFC LOWS WILL SLOWLY TRACK OVERHEAD THURSDAY BEFORE SCOOTING OFF TO THE EAST FRIDAY. UPSTREAM SATELLITE AND RADAR SHOWING WHAT/S AHEAD. WIDESPREAD LOW LEVEL CLOUDS WILL GRADUALLY ENGULF ALL OF NRN MICHIGAN...ALONG WITH SHOWERY WEATHER FOR MAINLY IN THE AFTERNOON. THERE ARE SEVERAL TROUGHS WHIPPING AROUND THE LOW PRESSURE...AND SHOWERS WILL BE MORE CONCENTRATED ALONG THESE FEATURES. REGARDLESS...WET AND GLOOMY WEATHER IS IN STORE THROUGH FRIDAY NIGHT. CAN FORESEE SOME BREAKS FRIDAY AFTERNOON...AND EVENING BEFORE SKIES BECOME ALL CLOUDY AGAIN FRIDAY NIGHT. THESE CLOUDS WILL ALSO BE LOW...WITH POSSIBLE FOG ON THE HIGHER TERRAIN AS NOCTURNAL COOLING OF THE MOIST BOUNDARY LAYER LOWERS CLOUD HEIGHTS. FROM A THUNDER PERSPECTIVE THE BEST SHOT WILL BE THURSDAY AFTERNOON AS SOMEWHAT COOL POCKET OF AIR ALOFT CREATES A LITTLE INSTABILITY. THERE IS SOME POTENTIAL FOR A FEW BREAKS IN THE OVERCAST...LEADING TO SOME DIURNAL WARMING AND INSTABILITY (A FEW HUNDRED J/KG). SEVERE STORMS NOT EXPECTED. THE SHOWERS WILL BE LESS COMMON FRIDAY/POSSIBLY JUST DRIZZLE AT TIMES. SATURDAY THROUGH TUESDAY...SKIES WILL START OUT CLOUDY WITH SOME FOG EARLY SATURDAY MORNING...BEFORE THE SHALLOW LOW LEVEL MOISTURE THINS FURTHER AND MIXES INTO A CUMULUS DECK. THE DRYING ATMOSPHERE WILL BE COMPLIMENTS OF HIGH PRESSURE AND RELATIVELY SHALLOW MID LEVEL RIDGING ARRIVING INTO THE WESTERN GREAT LAKES. THIS HIGH PRESSURE AND HEIGHT RISES WILL SETTLE OVERHEAD BY SUNDAY MORNING...THEN HEAD EAST OF US MONDAY. THESE WILL BE BEAUTIFUL DAYS WITH WARMING TEMPERATURES INTO THE 70S AND LIGHT WINDS. THE PRESSURE GRADIENT TIGHTENS MONDAY NIGHT AND TUESDAY AHEAD OF A FAIRLY WELL AGREED UPON SHORTWAVE AND COLD FRONT TO PASS BY IN THE MONDAY NIGHT TO TUESDAY NIGHT TIMEFRAME. EARLY TREND INDICATIONS ARE THAT THIS FRONT MAY ARRIVE MORE QUICKLY. OUR NEXT CHANCE OF SHOWERS AND STORMS WILL RESIDE WITH THIS COLD FRONT. SMD && .MARINE.../ISSUED AT 356 PM/ SLOW MOVING LOW PRESSURE WILL CONTINUE TO HEAD TOWARD THE GREAT LAKES TONIGHT...PASSING OVER THE NEARSHORES THURSDAY...THEN TRACK EAST FRIDAY. HIGH PRESSURE ARRIVES OVER THE WEEKEND. WINDS WILL BECOME LIGHTER AND MORE VARIABLE THROUGH THURSDAY AS THE LOW MOVES DIRECTLY OVERHEAD. WINDS INCREASE AGAIN WITH THE PASSAGE OF THE LOW...BECOMING MORE WEST AND NORTHWEST BY FRIDAY. LATE FRIDAY AFTERNOON AND INTO SATURDAY...THERE MAY BE A NEED FOR A HANDFUL OF SMALL CRAFT ADVISORIES. WILL HAVE TO EXTEND THE CURRENT ADVISORY FOR MOST OF THE NEARSHORE OF NRN LAKE HURON DUE TO RESIDUAL CHOPPY WAVES. SMD && .AVIATION.../ISSUED AT 145 PM/...VALID FOR 18Z TAFS MVFR/IFR LOW CLOUD DOMINATED FORECAST THROUGH THIS TAF DURATION AS WESTERN LAKES LOW PRESSURE SLOWLY PIVOTS INTO THE REGION. AFTERNOON SHOWER AND STORM ACTIVITY WILL DISSIPATE LATER THIS AFTERNOON AND EVENING...WITH SHOWERS ONCE AGAIN INCREASING IN COVERAGE WEDNESDAY MORNING. BR EXPECTED TO CONTINUE/REDEVELOP THIS EVENING AND CONTINUE INTO WEDNESDAY. MSB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>348. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT WED JUN 22 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 231200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 405 PM EDT WED JUN 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THROUGH THIS EVENING. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...SOUTH OF A LINE FROM LAKE CITY TO HARRISVILLE. ANY SEVERE STORMS WILL PRODUCE HAIL OF AROUND AN INCH IN DIAMETER... AND WIND GUSTS TO NEAR 60 MPH. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN IN NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON. THESE WILL NOT BE SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE IN THE MONDAY NIGHT TO TUESDAY NIGHT TIME FRAME ACROSS NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. MSB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
154 PM EDT WED JUN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0148 PM WATER SPOUT 1 E MAPLETON 44.90N 85.50W
06/22/2011 LMZ323 MI TRAINED SPOTTER
SPOTTER REPORTED DISSIPATING WATER SPOUT ON THE EAST
ARM OF GRAND TRAVERSE BAY.
&&
EVENT NUMBER APX1100522
BERGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT WED JUN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL MAPLE CITY 44.85N 85.87W
06/22/2011 M0.70 INCH LEELANAU MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100523
AJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT WED JUN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 2 SW WEST BRANCH 44.26N 84.26W
06/22/2011 E45 MPH OGEMAW MI LAW ENFORCEMENT
BARN ROOF BLOW OFF
&&
EVENT NUMBER APX1100524
AJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT WED JUN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 2 W BELLAIRE 44.98N 85.25W
06/22/2011 E40 MPH ANTRIM MI NWS EMPLOYEE
2 TREES DOWNED
&&
EVENT NUMBER APX1100525
AJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT WED JUN 22 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST HILLMAN 45.07N 83.90W
06/22/2011 E45 MPH MONTMORENCY MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100526
AJSThe NCL Michigan radar (KAPX), 126 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2011Every state in 2011This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326449.